Minnesota, 2013

Hail in Minnesota, June 18, 2013

June 18, 2013 · NWS MPX · 5 events in 3 counties and zones

A small scale disturbance moved southeast across the Dakotas and into southwest Minnesota, producing an area of very large hail early on the 18th. 5 inch size hail near Wabasso, Wanda, and Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small scale disturbance moved southeast across the Dakotas and into southwest Minnesota, producing an area of very large hail early on the 18th. The colder temperatures aloft combined with ample wind shear to generate severe thunderstorms, some of which produced up to 2.5 inch size hail near Wabasso, Wanda, and Springfield. Crop damage was reported near Springfield due to the large hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 11:25 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 17, 11:25 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 AM CDT TUE JUN 18 2013

.SHORT TERM...(TONIGHT AND TUESDAY)

COLD FRONT MOVING SOUTH ACROSS THE CENTRAL PORTION OF THE CWA THIS
AFTERNOON. LATEST MESOSCALE OBSERVATION SHOWING MUCAPE 500-1000
J/KG WITH EFFECTIVE SHEAR VALUES TO 35 KTS FROM EAST CENTRAL MN
INTO WESTERN WI. ALREADY GETTING SOME SMALL SUPERCELLS DEVELOPING
OVER THIS REGION...ALONG WITH SOME REPORTS OF LARGE HAIL. DCAPE
VALUES INCREASE OVER 800 J/KG...MAINLY ALONG AND SOUTH OF I94. IF
CELLS DO DROP INTO THIS REGION AND ARE ABLE TO DRAW IN SOME OF
THIS MORE UNSTABLE AIR...WE COULD GET SOME STRONG WINDS AS WELL.
ACTIVITY SHOULD REMAIN ISOLATED ENOUGH TO PREVENT WATCH ISSUANCE
PER LATEST MCD FROM SPC.

ACTIVITY WILL LINGER INTO EARLY EVENING AND OVERALL TREND WILL
LIKELY WANE. THEN THE MAIN UPPER TROUGH...OVER NORTH
DAKOTA...MOVES INTO WESTERN MN LATER TONIGHT. THIS WILL SPREAD
SOME CHANCE POPS OVER THE AREA LATER TONIGHT INTO TUESDAY. WILL
TRAIL POPS OFF OVER WEST CENTRAL MINNESOTA LATER TONIGHT AND WILL
LINGER LONGEST INTO SOUTH CENTRAL MN...TUESDAY AFTERNOON. DONT
ANTICIPATE ANYTHING SEVERE FOR TUESDAY.

CLOUDS WILL LINGER INTO TUESDAY AS WELL...WITH NEGATIVE CU RULES
OVER THE REGION. HOWEVER...SHOULD SEE OVERALL CLEARING DURING THE
AFTERNOON...FROM NORTHWEST TO SOUTHEAST. EXPECT TEMPERATURES TO
REMAIN IN THE 70S ACROSS THE CWA TUESDAY AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 411 PM CDT MON JUN 17 2013

THE EXTENDED PERIOD IS STILL LOOKING RATHER SUMMER-LIKE AND
POTENTIALLY ACTIVE AS THE MPX AREA FINDS ITSELF ON THE EDGE OF THE
SUBTROPICAL RIDE THAT WILL BE SLOWLY SHIFTING FROM THE SRN PLAINS
THIS WEEKEND OVER TO THE ROCKIES NEXT WEEK. THIS LOOKS TO BRING WITH
IT WARM AND HUMID CONDITIONS...ALONG WITH THE POTENTIAL FOR SEEING
SEVERAL ROUNDS OF MCS/S ACROSS THE UPPER MIDWEST.

THE DRY PERIOD DURING THE LONG TERM LOOKS TO BE SHORT-LIVED...
LASTING ALL OF TUESDAY NIGHT. BY WEDNESDAY AFTERNOON...ALL GUIDANCE
SHOW A SHORT WAVE WORKING ACROSS THE LARGE SCALE RIDGE CENTERED OVER
THE CENTER OF THE CONUS. MAIN LLJ WILL BE ORIENTED AT THIS TIME FROM
NEB UP ACROSS THE DAKOTAS INTO NE MONTANA. HOWEVER...ALL GUIDANCE
SHOWS A WEAKER FINGER OF THE LLJ EXTENDING NE FROM SW MN UP TOWARD
THE ARROWHEAD OF MN. COMBINE THIS LLJ WITH THE SHORTWAVE AND MUCAPES
INCREASING TO BETWEEN 1000 AND 2000 J/KG AND YOU HAVE MORE THAN
ENOUGH SUPPORT FOR THE CHANCE OF THUNDERSTORMS CURRENTLY IN THE
FORECAST.

WEDNESDAY NIGHT...THE LLJ FROM THE DAKOTAS BEGINS TO LAY OVER INTO
MN...AND WITH IT THE DEEP TROPICAL MOISTURE ARRIVES. BY THURSDAY
AFTERNOON...THE GFS BRINGS PWATS OF 1.5-2 INCHES UP INTO MN/WI
/BETTER THAN 150% OF NORMAL/ AND KEEPS THE PWATS UP THERE FROM
THURSDAY RIGHT THROUGH THE WEEKEND AND INTO NEXT WEEK. TO GO ALONG
WITH THIS...BY FRIDAY...BOTH THE GFS AND ECMWF SHOW DEWPOINTS
INCREASING INTO THE LOWER 70S THAT STAY THERE THROUGH THE WEEKEND.
THIS TYPE OF WEATHER PATTERN IS A CLASSIC SUMMERTIME MCS
SETUP...WITH MULTIPLE COMPLEXES LIKELY TO MOVE AROUND THE NRN EDGE
OF THE SUBTROPICAL RIDGE. THIS FAR OUT...VERY DIFFICULT TO FORECAST
EXACT TIMING/PLACEMENT OF ANY OF THIS ACTIVITY...AS STORMS ONE
NIGHT WILL PLAY A SIGNIFICANT ROLE IN WHERE STORMS THE NEXT DAY SHOW
UP AND SO ON. AS A RESULT...THE EXTENDED PERIOD IS FULL OF ENDLESS
CHANCE POPS OVER MOST OF THE AREA. THERE WILL CERTAINLY BE DRY
PERIODS IN THE EXTENDED...BUT STILL LOOK TO SEE A FEW ROUNDS OF
STORMS. WITH THE 17.12 MODEL RUNS...THE GFS HAS TOTAL QPF BY TUESDAY
OF 2-4 INCHES ACROSS THE NRN HALF OF MN...WHILE THE ECMWF HAS
SIMILAR AMOUNTS FOR THE SOUTHERN HALF OF THE STATE. WITH ALL OF
THIS...WILL HAVE TO KEEP AN EYE ON BOTH THE SEVERE WEATHER AND
FLOODING SIDE OF THINGS.

AS FOR TEMPERATURES...AT THE VERY LEAST TEMPERATURES WILL BE ABOVE
NORMAL IN THE EXTENDED...AS LOWS STRUGGLE TO GET OUT OF THE 70S. FOR
TEMPERATURES...THE BIG QUESTION WILL BE HOW MUCH CLOUD COVER IS
AROUND EACH DAY. BUT...BY FRIDAY...THE ECMWF/GFS SHOW 925 MB TEMPS
INCREASING INTO THE MID/UPPER 20S C. SO AS LONG AS THERE IS NOT TOO
MUCH CLOUD COVER HANGING AROUND...THEN FRIDAY THROUGH THE WEEKEND
WILL PROVIDE SOME OPPORTUNITIES TO TOP THE 90 DEGREE MARK...
ESPECIALLY SOUTH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1205 AM CDT TUE JUN 18 2013

SHOWERS AND WEAK THUNDERSTORMS WILL PRIMARILY REMAIN IN WESTERN
INTO SOUTH CENTRAL MN EARLY THIS MORNING. VFR EXPECTED THROUGH THE
TAF PERIOD

KMSP...

VFR EXPECTED WITH JUST A 2 TO 3 HR WINDOW WITH SHOWER CHANCES
EARLY THIS MORNING DUE TO A WEAK DISTURBANCE DROPPING SOUTHEAST OUT
OF ND. THIS SHOULDN'T REDUCE THE VIS/CIGS AND THERE IS A DECENT
CHANCE THE SHOWERS MISS THE AIRPORT.

/OUTLOOK FOR KMSP/

WED NIGHT...VFR WITH CHC OF MVFR AND SHRA/TS. SE WINDS 5-10 KTS.
THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS.
FRI...VFR. CHC OF MVFR SHRA/TS. S WINDS 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...MPG
AVIATION...CLF
Hazardous weather outlook, Jun 17, 12:22 PM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
122 PM CDT MON JUN 17 2013

MNZ041>045-047>061-064>068-073>075-082>084-091>093-181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-
MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-
WASECA-MARTIN-FARIBAULT-FREEBORN-
122 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED
OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE
THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON.
THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING.

THUNDERSTORMS CHANCES WILL CONTINUE OVER MUCH OF THE REGION
THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ062-063-069-070-076>078-085-WIZ014>016-023>028-181200-
RAMSEY-WASHINGTON-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-STEELE-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
122 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO EARLY EVENING. HAIL TO
ONE IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED
OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE
THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON.
THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE
REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY
THURSDAY MORNING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION
THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 11:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 AM CDT TUE JUN 18 2013

MNZ064-073-180615-
REDWOOD-YELLOW MEDICINE-
1236 AM CDT TUE JUN 18 2013

...THUNDERSTORMS MOVING OVER REDWOOD AND YELLOW MEDICINE COUNTIES
THROUGH 115 AM CDT...

AT 1236 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES EAST OF COTTONWOOD. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ECHO.
  BELVIEW.
  VESTA.
  DELHI.
  SEAFORTH.
  WABASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4480 9645 4480 9586 4489 9584 4489 9574
      4493 9573 4491 9572 4491 9568 4479 9550
      4477 9552 4471 9538 4466 9536 4451 9500
      4431 9521 4455 9560 4463 9561 4463 9645
TIME...MOT...LOC 0535Z 312DEG 11KT 4457 9542

LS

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Chippewa

When
June 18, 12:15 AM CST
Where
Chippewa County, 0.85 mi SE of Granite Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.810, -95.540

Hail, Redwood

When
June 18, 12:47 AM CST
Where
Redwood County, Wabasso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.400, -95.250

Hail, Redwood

When
June 18, 12:53 AM CST to 1:00 AM CST
Where
Redwood County, 4.5 mi E of Wanda to 4.42 mi NNE of Sanborn
Measured
2.5 in hail
Reported by
Public
Coordinates
44.310, -95.130

Very large hail occurred in a swath stretching from northwest to southeast, from several miles east of Wanda to the border of Brown and Redwood Counties north-northeast of Sanborn.

Hail, Brown

When
June 18, 1:00 AM CST to 1:20 AM CST
Where
Brown County, 7.07 mi WNW of Springfield to 2.48 mi SSW of Springfield
Measured
2.5 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
44.281, -95.106

There was a nearly continuous swath of hail, up to tennis ball size at times, from near Highway 71 in far northwest Brown county, southeast to around Springfield. Crop damage was significant around Springfield, Minnesota.

Hail, Brown

When
June 18, 1:38 AM CST
Where
Brown County, 7.36 mi SW of Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.166, -95.061

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447194, 447195, 447197, 447199, 447198.